Simvastatin-Induced Cognitive Dysfunction: Two Case Reports

Chathurie Suraweera; Varuni de Silva; Raveen Hanwella

Disclosures

J Med Case Reports. 2016;10(83) 

In This Article

Case Presentation

Our first patient was a 32-year-old Asian man with bipolar affective disorder who was prescribed 20 mg of simvastatin for hypercholesterolemia. He complained of forgetfulness resulting in significant losses to his business one month after initiation of simvastatin. He had impaired recall and memory. He did not complain of any disturbances in his memory prior to starting simvastatin, despite being known to the services for several years. The collateral history from his family confirmed that there had been significant, noticeable impairment related to short-term memory that led him to forget some major business transactions he had carried out. History from our patient and his family was obtained to rule out any possible contributory factors for his symptoms. Our patient did not have any family history of hypercholesterolemia. He had no features to suggest any vascular events in the preceding months that may have contributed to the fairly rapid development of cognitive dysfunction. Our patient had been stable in his mental state for more than 1 year at the time he developed cognitive symptoms.

Our patient did not have any abnormalities in an examination of his central nervous system and an MRI yielded normal results. Results from biochemical testing carried out to rule out possible contributory factors, including lipid profiles, were normal. His memory, as reported by our patient as well as his relatives, improved significantly after simvastatin was stopped. Although improvements were seen in his short-term recall 3 months after stopping simvastatin, the improvement was not significant on neuropsychological testing. The changes in the Montreal Cognitive Assessment (MOCA) scale, Mini Mental State Examination (MMSE), and memory component of Neuropsychiatry Unit Cognitive Assessment Tool (NUCOG) are shown in Table 1. Although improvements were observed in his cognitive profile, his cholesterol levels were uncontrolled because he refused to accept any form of treatment for hypercholesterolemia.

Our second patient was a 54-year-old Asian woman diagnosed with treatment-resistant schizophrenia who developed hypercholesterolemia while on clozapine. She developed memory impairment and difficulty executing day-to-day activities 2 months after starting simvastatin. At the time of presentation, she had had these symptoms for a year. As in the case of our first patient, there were no prior complaints of memory symptoms. Her history was obtained from her husband to rule out other possible causes for her symptoms. Our patient did not have any family history of hypercholesterolemia. Her mental state had been stable for several years prior to the development of cognitive symptoms. She did not have any neurological abnormalities on examination and her MRI was normal. No abnormalities were noted in biochemical testing, including her lipid profile. Her scores on cognitive assessment on simvastatin and 3 months after stopping simvastatin are shown in Table 2. On initial testing, there was impairment in the domains of recall, attention, visuoconstruction, memory, executive functions and language, which improved after discontinuation of simvastatin. Similar to our first patient, the observed improvement of cognitive functions as reported by our patient and her family was not reflected on formal testing. She was initiated on a non-statin lipid-regulating agent and her cholesterol levels are well controlled.

Two years after discontinuation of simvastatin, both patients remained free of any cognitive symptoms. A comparison of scores on cognitive testing of the two patients, while on simvastatin and after discontinuation, is shown in Fig. 1.

Figure 1.

Comparison of cognitive profiles in the two patients while on simvastatin and after simvastatin was stopped

processing....